| Model Number |
400SMTHXSFT1H04 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/03/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00435.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the iliolumbar artery using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician placed three smart coils in the target vessel using a microcatheter.While attempting to advance the next smart coil, the physician was unable to advance it beyond the hub of the microcatheter.Therefore, the smart coil was removed.Afterwards, the physician placed another smart coil in the target vessel using the microcatheter.While advancing the next smart coil through the microcatheter, the smart coil became stuck in the middle of the microcatheter.Therefore, the smart coil was removed.It was also reported that the physician attempted to advance a non-penumbra coil through the microcatheter but was unable to and therefore, it was removed.The procedure was completed using three other coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be experienced.Further advancement against this resistance may result in offset coil winds.Further evaluation of the returned smart coil revealed kinks in the pusher assembly and coagulated blood within the proximal end of the introducer sheath.The kinks may have occurred during the advancement against resistance.The coagulated blood inside the proximal end of the introducer sheath was likely incidental to the reported complaint.During the functional test, resistance was encountered due to the coagulated blood inside the introducer sheath and the smart coil could not be advanced at all.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00435.